Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 8, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 10, 2019, 1:33 PM EDT for Lewis County, Oswego County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2019, 1:33 PM EDT (17:33 UTC)
- Expired
- May 10, 2019, 2:05 PM EDT
- In force
- 32 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 58 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 388 m²/s²
- 0-3 km storm-relative helicity
- 621 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
029
WUUS51 KBUF 101733
SVRBUF
NYC049-075-101815-
/O.NEW.KBUF.SV.W.0008.190510T1733Z-190510T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
133 PM EDT Fri May 10 2019
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
South central Lewis County in central New York...
Southeastern Oswego County in central New York...
* Until 215 PM EDT..
* At 132 PM EDT, a severe thunderstorm was located near Central
Square, or 16 miles northeast of Baldwinsville, moving east at 400
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Central Square, Hastings, Constantia, West Monroe, Williamstown,
Cleveland, Parish, Osceola, Amboy Center and Mallory.
This includes Interstate 81 between exits 32 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Oneida Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4348 7581 4333 7589 4332 7586 4315 7588
4317 7593 4318 7600 4320 7604 4320 7608
4323 7610 4324 7616 4327 7620 4324 7621
4322 7619 4320 7622 4323 7626 4320 7628
4344 7615 4355 7555 4342 7554
TIME...MOT...LOC 1732Z 263DEG 37KT 4331 7608
HAIL...0.75IN
WIND...60MPH
$$
HSK2 follow-up statements
397
WWUS51 KBUF 101751
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
151 PM EDT Fri May 10 2019
NYC049-075-101815-
/O.CON.KBUF.SV.W.0008.000000T0000Z-190510T1815Z/
Lewis NY-Oswego NY-
151 PM EDT Fri May 10 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTH CENTRAL LEWIS AND SOUTHEASTERN OSWEGO COUNTIES...
At 150 PM EDT, a severe thunderstorm was located near Camden, moving
east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Constantia, Williamstown, Cleveland, Osceola, Kasoag, Bernhards Bay,
Swancott Mill and Amboy Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Oneida Lake, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4348 7581 4333 7589 4332 7586 4315 7588
4317 7593 4318 7600 4320 7604 4320 7605
4348 7592 4355 7555 4342 7554
TIME...MOT...LOC 1750Z 262DEG 35KT 4333 7587
HAIL...0.75IN
WIND...60MPH
$$
Apffel063
WWUS51 KBUF 101805
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
205 PM EDT Fri May 10 2019
NYC049-075-101813-
/O.CAN.KBUF.SV.W.0008.000000T0000Z-190510T1815Z/
Lewis NY-Oswego NY-
205 PM EDT Fri May 10 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEWIS AND
SOUTHEASTERN OSWEGO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4348 7581 4333 7589 4332 7586 4315 7588
4317 7593 4318 7600 4320 7604 4320 7605
4348 7592 4355 7555 4342 7554
TIME...MOT...LOC 1802Z 263DEG 37KT 4335 7568
$$
ApffelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:38 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 10, 10:38 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1038 AM EDT Fri May 10 2019
.SYNOPSIS...
Widespread showers will taper off from west to east today as a cold
front sweeps through the eastern Great Lakes. The cold front will
usher in a much cooler air mass for later today through
Saturday, with high pressure bringing a return to dry weather
for the start of the weekend. Another area of low pressure will
then move from the Ohio Valley to the eastern Great Lakes Sunday
and Monday with another period of unsettled weather and cool
temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
Late morning radar imagery is showing the back of edge rainfall
associated with the final wave of low pressure pushing into the
eastern third of the CWA as of 1030 AM. Behind this, a slot of
drier air is riding up ahead of the cold front, which is
slicing through the Buffalo area as we speak. This is allowing
for lake-induced fog and low stratus to flow freely into the
Buffalo area, which seems poised to continue a few more hours
until some more dry continental air advances in with a secondary
cold front.
Model guidance, including high-res CAMS, develops enough
instability to support a chance of a thunderstorm or two along
the cold front for a brief window during the early to mid
afternoon east and southeast of Lake Ontario. A weak secondary
cold front will move into Western NY later in the afternoon, and
combine with local convergence forced by channelled flow off
Lake Erie to support a chance of a few scattered showers across
the Niagara Frontier. If these materialize, they may drift into
the Genesee Valley and western Finger Lakes during the late
afternoon.
Winds will veer to the southwest this morning along and behind the
cold front. The still moist air crossing the cold lake waters will
support some advection fog over Lakes Erie and Ontario, and some of
this may spread into the Buffalo area for a few hours this morning,
and the Jefferson County shore for a few hours late morning and
early afternoon with locally reduced visibility.
It will turn quite windy today behind the cold front, especially
northeast of the lakes as stronger winds channel down the lake
plains. Expect gusts of 20-30 mph across much of the region, and up
to 35 mph or so northeast of Lakes Erie and Ontario, including
Buffalo, Rochester, and Watertown. Highs will reach the 60s across
Western NY and North Country, and the lower 70s across Central NY
around midday. Increasing cold advection behind the cold front will
then force temperatures to fall this afternoon. The fall in
temperatures will be most noticeable northeast of Lakes Erie and
Ontario where cold advection will combine with flow off the cold
lake waters to force a more dramatic temperature drop.
Any lingering light showers will end early this evening as deeper
moisture moves away. Cold advection combined with incoming dry
air will work against northwest upslope flow to start to
minimize stratocumulus development overnight, however this will
likely take half of the night over western New York and all of
the night east of Lake Ontario. With wind speeds rapidly
dropping off toward morning, this may allow for some frost
formation, especially in the valleys of the Southern Tier.
Farther east, the lingering low clouds seem poised to preclude
frost formation. As additional model guidance rolls in this
morning, a frost advisory for tonight will be further pondered.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
No rest for the weary as it will turn wet again as a slow moving low
will become vertically stacked across the eastern Great Lakes during
this period. More on that a bit later...
Sprawling surface base ridging across central Michigan will
reluctantly drift ENE off into Canada on Saturday. This feature will
provide the lower lakes with fair and dry weather across the region.
With a much colder air mass in place (H850T 0C to -3C), despite full
sunshine on display, highs will average a solid 10F below normal for
mid May with low to mid 50s areawide.
Saturday night, the surface ridge will drift east across Canada and
become centered to the north of Lake Ontario. Meanwhile, a complex
system over the deep south will begin to lift NNE towards the lower
lakes while a mid-level closed low drops ESE out of the upper
Midwest. This complex of systems will each play a role in keeping
the lower lakes wet and soggy starting Sunday into early next week.
As surface low lifts out of the deep south look for increasing mid
and high clouds to begin to stream in overnight across Western NY.
However, with a staunch high maintaining control over the lower
lakes skies will likely remain clear all night across North Central
NY. With that said, with the high providing light wind flow and
clear skies frost will become a concern across interior location
east of Lake Ontario. Otherwise, look for lows in the upper 30s to
lower 40s by sunrise Sunday.
The surface low will gradually track out of Tennessee into the Ohio
Valley Sunday. Frontogentic forcing and deepening moisture supported
by a strengthening 30 knot LLJ and 120 knot upper jet will lead to
increasing chances for rain over the course of the day across
Western NY. Rain will gradually spread NNE with the leading edge
reaching our far eastern forecast area by the end of the day.
Sunday night through Monday night, widespread rainfall will continue
as low pressure slowly drift northward and then weakens while the
mid-level closed low over the Midwest tracks east. These two
features over time will merge over the eastern Great Lakes becoming
vertically stacked then slowly track east across the region. While
forcing from this system will diminish under this feature there
likely will be just enough lift within the moisture laden atmosphere
to provide a general light rainfall across the lower lakes over this
entire time frame. It will also remain on the cool side with highs
Monday in the low 50s. Lows both Sunday and Monday night will fall
back into the 40s.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
The closed low will drift east of the region and then off the New
England Coast by Wednesday. Showers will slowly taper off from west
to east across our forecast area Tuesday night. There is fairly good
consensus among the various medium range ensembles that a narrow
wedge of high pressure/shortwave ridge will cross our forecast area
on Wednesday. This should give us BRIEF reprieve from our soggy
weather.
A strong shortwave digging southeast fro the Upper Great Lakes
should then set the stage for renewed shower activity on later
Wednesday night and Thursday.
Temperatures through this four day period will average below normal
with the most significant negative departures expected during the
day.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Fairly widespread showers will continue across the region early this
morning, with the last frontal wave moving through PA/NY. There has
been very little thunder overnight, and the risk of any additional
thunder through this morning looks to be low.
The cold front will cross the region from west to east this morning
through early to mid afternoon. Widespread showers will continue
along and ahead of the cold front. There may be a thunderstorm or
two east and southeast of Lake Ontario for a brief window early to
mid afternoon. The rain chances will quickly taper off after about
12Z at KJHW/KBUF/KIAG, about 14Z at KROC, and about 18Z at KART. The
heavier showers will continue to drop VSBY to MVFR/IFR briefly.
Expect fairly widespread MVFR CIGS during the morning and early
afternoon, with IFR CIGS across higher terrain and also northeast of
Lakes Erie and Ontario, including KBUF and KART with moist low level
flow crossing the cold lakes. There may be some advection fog as
well over and northeast of the lakes this morning through early
afternoon with local IFR VSBY.
Drier air moves into the region later this afternoon, allowing most
of the CIG/VSBY restrictions to improve to VFR. It will be quite
windy this afternoon, especially northeast of the lakes where gusts
will reach or exceed 30 knots for a few hours. Areas of
stratocumulus will linger tonight, with mainly VFR CIGS at lower
elevations and MVFR for higher terrain.
Outlook...
Saturday...VFR.
Sunday...VFR with a chance of showers.
Monday...MVFR with showers.
Tuesday...MVFR with showers ending.
&&
.MARINE...
Low pressure will move across southern Quebec today, with a cold
front sweeping east across the eastern Great Lakes this morning.
Southwest winds will increase in the cold advection regime behind
the cold front, and bring Small Craft Advisory conditions to Lakes
Erie and Ontario, the Niagara River, and Saint Lawrence River. Winds
will diminish by early evening in most areas, with the exception of
Lake Ontario where Small Craft conditions will continue through
tonight. High pressure will then build into the eastern Great Lakes
Saturday, with much lighter winds.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020-
040-041.
Small Craft Advisory until 8 PM EDT this evening for
LOZ030.
Small Craft Advisory until 5 AM EDT Saturday for LOZ043-
044.
Small Craft Advisory until 11 PM EDT this evening for
LOZ042.
Small Craft Advisory from 3 PM this afternoon to 5 AM EDT
Saturday for LOZ045.
Small Craft Advisory from 3 PM this afternoon to 8 PM
EDT this evening for SLZ022-024.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Fries/Hitchcock
SHORT TERM...AR
LONG TERM...AR/RSH
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, May 10, 4:15 AM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 415 AM EDT Fri May 10 2019 NYZ001>005-010>014-019>021-085-110815- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 415 AM EDT Fri May 10 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-110815- Oswego-Jefferson-Lewis- 415 AM EDT Fri May 10 2019 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of patchy frost Saturday night and Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 415 AM EDT Fri May 10 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 10, 9:47 AM EDT, 3 hours 46 minutes before
Special Weather Statement National Weather Service Buffalo NY 947 AM EDT Fri May 10 2019 NYZ010-101545- Northern Erie- 947 AM EDT Fri May 10 2019 ...Locally Dense Fog Along Lake Erie Shoreline... Areas of dense fog have again reformed along the Lake Erie shoreline that affect portions of the Buffalo Skyway from downtown Buffalo southward, Route 5, and I-190 from south of Grand Island through downtown Buffalo. Motorists travelling in these areas should exercise caution and be prepared for rapidly changing visibility. Fries
Special weather statement, May 10, 1:05 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
105 PM EDT Fri May 10 2019
NYZ005-006-101745-
Oswego-Northern Cayuga-
105 PM EDT Fri May 10 2019
...A STRONG THUNDERSTORM WILL AFFECT CAYUGA AND OSWEGO COUNTIES...
At 104 PM EDT, a strong thunderstorm was located near Battle Island
State Park, or near Fulton, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Oswego, Fulton, Pulaski, Central Square, Redfield, Battle Island
State Park, Hastings, Volney, Richland, Constantia, West Monroe,
Palermo, New Haven, Phoenix, Minetto, Mexico, Williamstown, Orwell,
Parish and Altmar.
This includes Interstate 81 between exits 32 and 36.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
LAT...LON 4348 7582 4333 7589 4332 7586 4326 7587
4324 7613 4327 7620 4323 7621 4322 7625
4324 7627 4322 7626 4323 7646 4323 7648
4320 7648 4319 7655 4343 7649 4367 7581
4347 7576
TIME...MOT...LOC 1704Z 247DEG 39KT 4338 7634
HSKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:55 AM EDT | Small Craft Advisory | BUF | 24 hr | |
| May 10, 1:05 PM EDT | Special Weather Statement | BUF | Oswego | 40 min |
| May 10, 1:55 PM EDT | Special Weather Statement | BUF | Lewis | 50 min |
| May 10, 1:58 PM EDT | Frost Advisory | BUF | Cattaraugus, Chautauqua | 18 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.